Monday, August 22, 2011

My new pill: Efavirenz

So it has been five days since I started drinking my new medicine, Efavirenz. Which side effects include insomnia, sleep deprivation, depression, vivid dreams, paranoia, mania and suicidal thoughts, dizziness, impaired concentration, confusion and anxiety... All of which I've already been through in the past, so I guess this will be just a breeze to me. Although on my first day, I really felt the dizziness effect, I was so dizzy that I couldn't even stand, that was within the first few hours of drinking my first pill. Then the next day, when I was about to go to work, I can still feel the side-effect of the drug, which was dizziness, it went on until I arrived at work and while I was working. As the days go by, the dizziness effect started to be tolerable, or because I have been expecting it to happen so I am already mentally prepared for it. However, the other day, I was on my way home and I was caught outside within the time I need to take Efavirenz, so I did. I felt so dizzy that while I was walking up the stairs of my building, I almost fell and it took me almost 10 minutes to arrive at my unit. That's why I need to be home before the time I take that pill. So far, no vivid dreams, but I am anticipating it. That's why I watch a lot of anime before I go to sleep.

Do you remember or know the feeling of getting so drunk that you cannot almost text right and your speech is slurred? You're so drunk that your motor skills get affected so much you cannot walk right? That is how Efavirenz affects me. Well, it gets better everyday, tolerable.

I take Efavirenz once a day together with Lamivudine/Zidovudine which is taken twice a day. I still feel weak these days, or it is because of me being overweight. During my stay in the H4 Ward during my confinement, my lungs were discovered to be already inflamed due to smoking and being already too sensitive to irritants, well I haven't been smoking since I took my first ARV pill which was more than a month ago. Also, my heart is already weak, so I have to minimize my bad fat intake and start doing mild cardio workouts. People living with HIV must take care on working out not to stress themselves too much and the workouts must be on a progressive process so that the body won't be surprised with the sudden activity. Last time I tried doing cardio during my ARV trial, I got sick. I can feel my body weaken, perhaps because of all the toxicity of the pills I have been taking. Well, I just have to live with it.


  1. Why were you hospitalized? Is it because of Nevirapine?

  2. I also have the same problem with EFV. I feel so weak for the first few days. Parang binugbog. A week has passed now medyo tolerable na naman, although my doctor wanted me to take a CBC test to check on my hemoglobin. May anemic effect daw kasi ang EFV.

    On dizziness, when my doctor asked me to shift to EFV, she immediately prescribed me with an anti-vertigo medicine: betahistine dihydrochloride (brand names are Serc or Centine). She said it could be taken when needed or as desired. I only took if for two days and then the dizziness was gone. Ask your doctor if you could take it, especially in your case that you're sometimes still outside when you take EFV.

  3. I couldn't understand any more than the thought that I hope you'll get better soon.